By Steven Reinberg
HealthDay News
March 15, 2017

Mixing opioid painkillers with common anxiety and sleep medications is a prescription for a deadly overdose, a new U.S. study shows.

Of all fatal overdoses from narcotic medications, nearly 30 percent also involved benzodiazepines, such as Xanax, Klonopin and Valium, the researchers said.

“It’s not news that this combination is not a good one, but despite being well known, it’s gone up over time, and more people are ending up in the hospital because of it,” said lead researcher Dr. Eric Sun. “Patients and doctors really need to think twice about this combination.”

When patients take benzodiazepines along with narcotic painkillers such as Oxycontin, Percocet and Vicodin, the mix lowers the threshold for an overdose, said Sun. He is an assistant professor of anesthesiology, perioperative and pain medicine at Stanford University.

Although this study cannot prove that combining these drugs caused overdoses, the evidence is strong that this can be dangerous.

In fact, guidelines from the U.S. Centers for Disease Control and Prevention and the U.S. Food and Drug Administration warn doctors of the risks of prescribing narcotic painkillers and benzodiazepines. The guidelines also advise them to tell their patients of the potential for a narcotic overdose.

In the study, Sun and his colleagues collected data on more than 300,000 privately insured patients, aged 18 to 64, who were prescribed a narcotic painkiller between 2001 and 2013.

[su_button url=”https://consumer.healthday.com/bone-and-joint-information-4/opioids-990/opioid-painkillers-and-xanax-or-valium-a-deadly-mix-study-720668.html” target=”blank” style=”flat” background=”#0a3853″ icon=”icon: adjust” icon_color=”#ffffff” desc=”Opioid Painkillers and Xanax or Valium a Deadly Mix”]Click Here to Read More[/su_button]

2017-03-29T13:11:58+00:00